Daily Low-Dose Aspirin May Cause Anemia in Older Adults

People who take a daily low-dose aspirin may be more likely to develop anemia, according to a new study published on June 20 in the Annals of Internal Medicine. Researchers found that prolonged daily aspirin use increased the risk of anemia by 20 percent in people who were mostly age 70 or older.

Importantly, these findings were in people who didn’t have any evidence of bleeding in their gastrointestinal (GI) tract, which is where you might expect bleeding from aspirin to occur, says a coauthor of the study, Harvey Cohen, MD, a professor of medicine at the Duke University School of Medicine in Durham, North Carolina.

“It’s still likely that the anemia was caused by bleeding, it’s just subclinical, or not severe enough to be easily observable. That suggests that people who are receiving low-dose aspirin should be monitored for the potential for iron deficiency, even when they don’t have obvious bleeding,” Dr. Cohen says.

Study Shows ‘Hidden’ Blood Loss Due to Daily Aspirin

This is the first large-scale study to look at the long-term negative effects of aspirin, says Rachael McGuirk, MD, a family medicine physician at the Ohio State University Wexner Medical Center in Columbus, who was not involved in the research.

Scroll to Top